The use of extracorporeal life support in adolescent amlodipine overdose

Elizabeth A. Persad, Lakshmi Raman, Marita T. Thompson, Paul W. Sheeran

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Calcium channel blocker (CCB) toxicity is associated with refractory hypotension and can be fatal. A 13 year old young woman presented to the emergency department(ED) six hours after an intentional overdose of amlodipine, barbiturates, and alcohol. She remained extremely hypotensive despite the administration of normal saline and calcium chloride and despite infusions of norepinephrine, epinephrine, insulin, and dextrose. Due to increasing evidence of end organ dysfunction, Extracorporeal Life Support (ECLS) was initiated 9 hours after presentation to the ED. The patient′s blood pressure and end organ function immediately improved after cannulation. She was successfully decannulated after 57 hours of ECLS and was neurologically intact. Patients with calcium channel blocker overdose who are resistant to medical interventions may respond favorably to early ECLS.

Original languageEnglish (US)
Pages (from-to)204-206
Number of pages3
JournalIndian Journal of Critical Care Medicine
Volume16
Issue number4
DOIs
StatePublished - Oct 1 2012

    Fingerprint

Keywords

  • Amlodipine overdose
  • calcium channel blocker
  • extra corporeal life support.

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Cite this